I have taken true anti depressants as well as tramadol for pain and gabapenten has made an incredible difference for me. If you are worried about the side effects talk to your doctor he can give you some advice with that. And if you do decide to take it and are concerned have your husband and family/friends keep tabs on how you are feeling so that you have a support system starting from the beginning and can help if you start to not feel like yourself! Biggest thing to remember though is that if you start to feel like something is not right get to/ahold of your doctor quickly cause from my experience the longer you wait the worse things get! Good luck!
Thanks so much for responding. Good advice.
So it worked for you without making you feel "off" or "down" then. That's encouraging.
I told my husband I was thinking about taking it- about a dozen times I think, but haven't had the guts yet. I brought it up again today and he has assured me he'll let me know if I start acting "more goofy" than usual. I think he wants me to try anything - so he won't have to hear me whine about the pain. He's been good actually considering I'm not at all a patient patient. Guess I'll give it a shot.
Did you have to take it daily for it to work or could you just take it when you had to? My doctor has prescribed one at bedtime for a week, then 2 a day for a week, then finally at 3 a day- these are 300 mg. Seems like a lot. Would like to only take one a day if that would work. We'll see. That appointment seems like a long, long way off. Tough - the waiting.
Tapering up the dose is how I started too. I take 600 mg 3 times a day, if i remember correctly my doctor told me that the maximum dose is like 2400 mg per dose, because i thought i took a lot too, and unfortunately for best result it needs to be taken regularly. I'm glad to hear that your husband is supportive, that makes a huge difference! If it wasn't for the support of my wife I don't know what I would do! Good luck and I hope you feel better!
You definitely need to taper up very gradually. That is not a large.dose; I'm on 2400 mg/day lately. It is very important to take it regularly -- do not stop and start as "needed;" it needs to stay in your system so it is there at the.proper level when needed.
You ARE having burning/pain in your chest and the gabapentin MIGHT cause some side effects. Seems like a pretty clear choice to me :-)
My burning issues are with my feet. I have worked my way up to 3600mg gabapentin/day, 1200mg 3X/day. I think this is the maximum dose. All by itself at this dose I saw some relief, but not enough. We added 50mg/day amitriptilyne and now my feet feel fine. No more burning.
Gaba is an anticonvulsant and amitriptilyne is an antidepressant. Neuropathic pain is an off label use for these meds. They don't really know why they work on neuropathic pain but they seem to.
I did not experience any side effects from the gabapentin alone, and have not had any since adding the amitriptilyne.
Thanks for the information. My doc didn't explain need to stay on med. daily- I had asked for something I could take just when pain/burning got too unbearable. Guess he didn't hear that part. Or maybe this is the best thing going for this kind of issue. Makes sense that you would need something in your system continually to keep it under control.
I typically have a very high tolerance for pain- but this has gone on for so long (it's getting a bit exhausting) and I think emotionally the uncertainty is taking a physical toll. You know- if I knew the burning is "just my ms" or the numbness is "just my ms", the dizziness and off balance issues is "just my ms" (as I've heard those who have it say) then I think I could handle it better.
It's the not knowing if ms is as bad as it could be. I mean - seriously- I'm at the point now that I'm like- God- ok- I accept it now- I do have something I can't pretend isn't there- let it only be ms- people live with that. Crazy to think such a thing, but that's where I am now. I've read where people are "relieved" when they are finally diagnosed with ms. I thought that was so odd, but I understand that now.
Hopefully, the gabapentin will at the least ease this to the point where I'm not thinking about "what is this" 24/7- get my mind off of it at least some of the time.
Thanks again for the encouraging info.
If what you are experiencing is nerve, or neuropathic, pain it will not respond to normal pain relief options like Motrin, Advil, Tylenol...The off label meds, like gabapentin, need to be maintained at a given level in your bloodstream. This means they can;t be taken only when needed.
I'm on the same dose of gabapentin as Kyle, mostly for the neuropathic pain in my left hand/arm but it also dampens some of the lesser discomfort in my right hand and my feet. And I also boost the effect with nortriptyline (couldn't tolerate side effects of amitriptyline). This combo helps but only moderately. I have tried several other meds including Lyrica and different forms of synthetic cannabis. I always come back to gabapentin because I have no side effects on it. I started at 300 mg x 3 doses per day, and titrated up gradually adding 300 mg per dose on a weekly basis, so in four weeks was at the max dose of 3600 mg per day.
Remember that most meds will have a list of possible side effects as long as your arm. Drug companies are required to list every adverse event that occurred in studies. However in some cases it's a very small number of study subjects who actually experienced any given adverse event, and it's not necessarily the med that even caused it, but if it's reported, they have to list it. If it reassures you at all, I know many people who take gabapentin, and have never heard anyone complain about depression as a side effect. The only complaint I do recall hearing from some is that initially there was some sedative effect until their body adjusted to it. I personally have not experienced that, or any other side effect.
We all respond differently to these meeds and finding the optimum treatment is a process of trial and error. If I were in your shoes I would try the gabapentin, and if that seems insufficient, try the addition of amitriptyline or nortriptyline.
Medical cannabis is another possible option, if it's accessible where you live.
One final thought....the only thing that has helped me when I've suffered from the MS hug is IV steroids. If you are really uncomfortable and suffering, you might want to discuss with your doc. You do not necessarily need to wait for a definitive dx before pulling out the big guns and treating as if you are experiencing a MS attack. Steroids of course have their own set of possible side effects, but when I need them, they've always been the lesser of two evils.
Don't suffer needlessly when there are options out there that can help.
I agree with DV. I completed a 5 day course weeks before I was officially diagnosed. It helped immeasurably!
Also, if you are concerned about depression as a side effect of gabapentin, just add the amitriptilyne right from the start. It's actually an antidepressant :-)
Interesting that you mention steroids for ms hug issues, but 2 years ago I experienced an episode of flu like body aches,numbness, bone-weary fatigue and muscle spasms in my right rib cage that put me on the floor.
I told myself it was all the holiday decorating- pulled muscle, whatever. Stupidly ( or because I'd heard of the ms hug and didn't want to go there at all) I didn't go to the doctor. My sinuses were awful at that time- went to my allergist and he put me on Medrol- a month long course. Within a week- sinuses clear and the muscle spasms eased off.
This March, after my ER visit for stroke symptoms- the left side of my neck "seized up" on me- muscle spasms and tight pressure. I felt like I was choking. Again- sinuses were worse. While I was waiting 5 weeks to see a neurologist- my allergist put me on Medrol again- after a week- the spasms eased and after another week or so- vast improvement in my neck. I think if not for the Medrol I would have been back in the ER. Completely gone now- finally.
Told my neurologist about these instances. He said, "Hmmm." If there is a next time for the suspected ms hug- no matter where it hits-- think I'll demand steroids since it helped you all- and apparently me as well ! ;- )
Thanks everyone. My fears of trying gabapentin greatly relieved.
I had the same wording about bone marrow in an MRI last month. My doc asked me if I was anemic or a heavy smoker. When both answers were no, he ordered a bone scan, which was normal. I was just prescribed gaba after taking tramadol for several weeks. I have a fairly severe herniated disc in my neck.